Alert archive / South Dakota / Tornado Warnings in 2006
Tornado Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 24, 2006, 6:41 PM CDT for Hyde County, McPherson County, South Dakota. It was in force for 61 days. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2006, 6:41 PM CDT (23:41 UTC)
- Expired
- Aug 24, 2006, 5:45 PM CDT
- In force
- 61 days
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hyde County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:10 PM CDT | TSTM WND GST 70 | 1 N Highmore, SD | ESTIMATED WIND GUST OF 70 TO 80 MPH. ALSO DIME SIZE HAIL WAS REPORTED. |
| Aug 17, 10:58 PM CDT | HAIL 0.75 | 14 N Holabird, SD | |
| Aug 20, 8:00 PM CDT | HAIL 1 | 17 N Holabird, SD | |
| Aug 24, 5:10 PM CDT | TORNADO | 16 Nnw Highmore, SD | |
| Aug 24, 5:29 PM CDT | HAIL 1 | 18 Nnw Highmore, SD | |
| Aug 24, 5:35 PM CDT | TORNADO | 5 N Highmore, SD | TORNADO WAS ON THE GROUND FROM 533 PM CDT TO 535 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 242341 TORABR SDC069-250015- /O.NEW.KABR.TO.W.0003.060624T2341Z-060625T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 641 PM CDT SAT JUN 24 2006 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... HYDE COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 715 PM CDT * AT 637 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 21 MILES NORTHWEST OF HIGHMORE...MOVING SOUTHEAST AT 45 MPH. * THE TORNADO WILL BE NEAR... HIGHMORE AROUND 705 PM CDT... THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4486 9968 4465 9967 4437 9931 4466 9932 $$ MOHR
5 follow-up statements
000 WWUS53 KABR 250001 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 702 PM CDT SAT JUN 24 2006 SDC069-250015- /O.CON.KABR.TO.W.0003.000000T0000Z-060625T0015Z/ HYDE SD- 702 PM CDT SAT JUN 24 2006 ...A TORNADO WARNING CONTINUES FOR HYDE COUNTY UNTIL 715 PM CDT... AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HIGHMORE...MOVING SOUTHEAST AT 40 MPH. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. LAT...LON 4466 9947 4457 9959 4437 9931 4458 9932 $$ MOHR
000 WWUS53 KABR 250018 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 718 PM CDT SAT JUN 24 2006 SDC069-250028- /O.EXP.KABR.TO.W.0003.000000T0000Z-060625T0015Z/ HYDE SD- 718 PM CDT SAT JUN 24 2006 ...THE TORNADO WARNING FOR HYDE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 716 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4466 9947 4457 9959 4437 9931 4458 9932 $$ MOHR
000 WFUS53 KABR 242156 TORABR SDC089-242245- /O.NEW.KABR.TO.W.0003.060824T2156Z-060824T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 456 PM CDT THU AUG 24 2006 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 545 PM CDT * AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF EUREKA...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... EUREKA AROUND 510 PM CDT... HILLSVIEW AROUND 515 PM CDT... THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4593 9971 4563 9971 4563 9936 4593 9938 $$ TARVER
000 WWUS53 KABR 242207 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 507 PM CDT THU AUG 24 2006 SDC089-242245- /O.CON.KABR.TO.W.0003.000000T0000Z-060824T2245Z/ MCPHERSON SD- 507 PM CDT THU AUG 24 2006 ...A TORNADO WARNING CONTINUES FOR MCPHERSON COUNTY UNTIL 545 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES WEST OF HILLSVIEW...OR 7 MILES SOUTHWEST OF EUREKA...MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... EUREKA BY 515 PM CDT HILLSVIEW BY 525 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4593 9971 4563 9971 4563 9943 4593 9944 $$ TARVER
000 WWUS53 KABR 242222 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 521 PM CDT THU AUG 24 2006 SDC089-242245- /O.CON.KABR.TO.W.0003.000000T0000Z-060824T2245Z/ MCPHERSON SD- 521 PM CDT THU AUG 24 2006 ...A TORNADO WARNING CONTINUES FOR MCPHERSON COUNTY UNTIL 545 PM CDT... AT 519 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR HILLSVIEW...OR 8 MILES SOUTH OF EUREKA...MOVING EAST AT 25 MPH. THE TORNADO WILL BE NEAR... RURAL SOUTHERN MCPHERSON COUNTY AT 540 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4587 9963 4561 9971 4561 9941 4580 9936 $$ TARVER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:05 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 24, 3:05 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 305 PM CDT SAT JUN 24 2006 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT FAIRLY ACTIVE MORNING WILL MAKE FOR A SHORT DISCUSSION. MODELS ARE AGAIN IN PRETTY FAIR AGREEMENT. SHORT TERM CONCERN IS WITH PRECIPITATION CHANCES AND COVERAGE TONIGHT. CURRENT WSR-88D SHOWS AN AREA OF CONVECTION MOVING SOUTH ALONG THE MISSOURI RIVER IN NORTH DAKOTA. THERE IS A SECOND AREA OF CONVECTION IN EASTERN NORTH DAKOTA THAT WILL LIKELY AFFECT THE NORTHEAST PART OF THIS FORECAST AREA. WHILE DYNAMICS ARE NOT IMPRESSIVE EXPECT THERE WILL BE ISOLATED SEVERE REPORTS WITH THIS. SURFACE BASED CAPE VALUES ARE ON THE ORDER OF 1000 J/KG WITH BULK SHEAR OF 25-30 KTS. EXPECT A BOOST FROM STRONG UPPER TROUGH ROTATING DOWN THE BACKSIDE OF THE UPPER H5 LOW NEAR HUDSON BAY. NAM MODEL SUGGESTS STRENGTHENING H7 UPPER WAVE CLOSING OFF OVER EASTERN NORTH DAKOTA THIS EVENING AND CONTINUEING TO MOVE SOUTHEAST. THIS WILL HELP FORM AN INVERTED TROUGH AT THE SURFACE BY AROUND MIDNIGHT TONIGHT. HAVE INCLUDED A CHANCE OF THUNDERSTORMS ROTATING WITH THIS SYSTEM THROUGH TONIGHT. HIGH PRESSURE BUILDS IN AT THE SURFACE BEHIND THIS SYSTEM AND THE NEXT CHANCE OF THUNDERSTORMS WILL BE MONDAY AFTERNOON AS ANOTHER UPPER WAVE ROTATES THROUGH THE AREA. A COLD FRONT WILL MOVE ACROSS LATE MONDAY AND BRING A CHANCE OF THUNDERSTORMS AIDED BY AFTERNOON HEATING. MOISTURE WILL BE AN ISSUE BUT AS WITH TODAY WILL LIKELY BE SUFFICIENT. .LONG TERM...WEDNESDAY THROUGH FRIDAY NO MAJOR CHANGES TO ONGOING FORECAST. STILL SOME CONCERN ABOUT TROF PASSAGE FROM HUDSON BAY VORTEX WEDNESDAY. ENSEMBLES SUPPORT MOST OF ENERGY EAST OF AREA BY 12 UTC WEDNESDAY. THIS LEAVES COOLER AIR ALOFT WITH STEEPER LAPSE RATES AND POSSIBLE SHOWERS WITH SURFACE HEATING. WITH NOTHING SPECIFIC TO POINT TO FOR FORCING OTHER THAN ENOUGH SURFACE HEATING...WILL CONTINUE DRY FOR WEDNESDAY AND WILL MONITOR THE STRENGTH OF THE COLD AIR AS PERIOD GETS CLOSER. OTHERWISE...PATTERN REMAINS STAGNANT WITH A RIDGE WEST TROF EAST SET UP. THIS LEADS TO A SURFACE HIGH REMAINING IN THE VICINITY OF THIS FORECAST AREA THROUGHOUT THE PERIOD. WITH THE CANADIAN AIR MASS IN PLACE...SHOULD NOT WARM UP TOO MUCH AND NO SOUTHERLY FLOW APPEARS TO BRING WARMER AIR THIS FAR NORTH. TEMPS WILL REMAIN NEAR CLIMATOLOGY OR EVEN SLIGHTLY BELOW WEDNESDAY...WITH WARMER AIR FINALLY APPEARING IN CENTRAL SOUTH DAKOTA BY NEXT WEEKEND. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KEEFE/HARDING
Hazardous weather outlook, Jun 24, 5:18 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 518 AM CDT SAT JUN 24 2006 SDZ003-015-033>035-045-048-051-251030- CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO- 518 AM CDT SAT JUN 24 2006 /418 AM MDT SAT JUN 24 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ004>011-016>023-036-037-251030- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-HYDE-HAND- 518 AM CDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL WAVE WILL DROP SOUTHEAST OUT OF CANADA TODAY INTO TONIGHT. THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT AS A COLD FRONT DROPS THROUGH CENTRAL AND NORTHEAST SOUTH DAKOTA...AND WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ALBRECHT
In the hours before
Local storm report, Jun 24, 12:58 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1258 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 5 NE ALTAMONT 44.89N 96.62W
06/24/2006 E1.00 INCH DEUEL SD PUBLIC
&&
SKEEFELocal storm report, Jun 24, 2:10 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
210 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL 2 NE STOCKHOLM 45.12N 96.77W
06/24/2006 E0.88 INCH GRANT SD PUBLIC
NICKEL SIZE HAIL COVERING THE GROUND
1211 PM HAIL HAZEL 44.76N 97.38W
06/24/2006 E1.00 INCH HAMLIN SD EMERGENCY MNGR
1215 PM HAIL 1 SE STRANDBURG 45.03N 96.75W
06/24/2006 E1.00 INCH GRANT SD TRAINED SPOTTER
1227 PM HAIL 4 E HAYTI 44.66N 97.12W
06/24/2006 E0.88 INCH HAMLIN SD TRAINED SPOTTER
1230 PM HAIL 5 NE ALTAMONT 44.89N 96.62W
06/24/2006 E1.00 INCH DEUEL SD PUBLIC
&&
SKEEFELocal storm report, Jun 24, 6:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 3 WSW GETTYSBURG 44.99N 100.01W
06/24/2006 POTTER SD LAW ENFORCEMENT
LAW ENFORCEMENT REPORT A TORNADO ON THE GROUND 3 WEST 1
SOUTH OF GETTYSBURG
&&
SDOERIThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 21 min |
| Jun 24, 11:52 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 38 min |
| Jun 24, 12:18 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 42 min |
| Jun 24, 12:27 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 18 min |
| Jun 24, 5:29 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 46 min |
| Jun 24, 5:48 PM CDT | Tornado Warning | ABR | Campbell, Dewey, Potter | 61 days |
| Jun 24, 6:21 PM CDT | Tornado Warning | ABR | Sully | 61 days |
Nearby
Tornado Warnings in South Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.